Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Northern Indiana

August 28, 2004White County, Indiana

NWS Northern Indiana issued this flash flood warning at Aug 28, 2004, 12:24 AM EST for White County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 12:24 AM EST (05:24 UTC)
Expired
Aug 28, 2004, 2:30 AM EST
In force
2 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3296 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 280527
FFWIWX
INC181-280830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 AM EST SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 330 AM EST

* AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN 4 MILES SOUTHWEST OF REYNOLDS...
  MOVING NORTHEAST AT 15 MPH.

DOPPLER RAINFALL ESTIMATED TWO AND A HALF INCHES OF RAIN HAS FALLEN 
OVER THE PAST HOUR. MORE THUNDERSTORMS ARE DEVELOPING AND WILL MOVE 
OVER THE SAME AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... 
MOVE TO HIGHER GROUND IMMEDIATELY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4059 8707 4057 8676 4087 8662 4086 8702

$$
1 follow-up statement
000 
WGUS73 KIWX 280658
FFSIWX
INC181-280715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 AM EST SAT AUG 28 2004

...FLASH FLOOD WARNING HAS BEEN CANCELLED...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR

  WHITE COUNTY IN INDIANA

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL 
WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY 
CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:01 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 27, 10:01 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM EST FRI AUG 27 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO DEVELOP ACROSS PARTS OF
NORTHERN INDIANA AND NORTHWEST OHIO THIS EVENING. MORE STORMS WILL
BE MOVING IN FROM NORTHERN AND CENTRAL ILLINOIS LATER TONIGHT. RAIN
SHOULD FALL OVER MUCH OF THE ENTIRE AREA...SO INCREASED  POPS TO
LIKELY ACROSS THE ENTIRE FORECAST AREA WITH THE MENTION OF HEAVY
RAIN POSSIBLE. PRECIPITABLE WATER GUIDANCE SHOWS NEARLY 2 INCHES
ACROSS NORTHERN INDIANA NORTHWEST OHIO AND SOUTHERN MICHIGAN.
&&

.PREVIOUS DISCUSSION..
SHORT TERM...
COMPLEX FORECAST NEXT 24 HOURS WITH SEVERAL FEATURES TO WATCH. MAIN
COLD FRONT CURRENTLY LOCATED FROM CENTRAL WISCONSIN...TO EASTERN
IOWA. NOT MUCH FIRING ALONG THE FRONT ACROSS MI/WI AT THIS TIME AS
SUBSIDENCE HELPING KEEP CU FIELDS SUPPRESSED. STG INSTABILITY IN
PLACE ACROSS THE FORECAST AREA WITH SFC CAPES 3K-4K J/KG AND LIS -6
TO -7 C. A NARROW LINE OF CONVECTION DID FIRE ALONG THE OUTFLOW
BOUNDARY FROM LAST NIGHTS CONVECTION ACROSS THE AREA. THIS BOUNDARY
APPEAR TO BE LOCATED FROM NW OHIO...TO N OF FORT WAYNE. EXPECTING
SCT CONVECTION TO CONTINUE TO BE POSSIBLE INTO THE EARLY EVENING
HOURS...BUT MAIN BATCH OF STORMS SHOULD ARRIVE/DEVELOP LATER TONIGHT
AND CONTINUE INTO SATURDAY AS LOW PRESSURE DEVELOPS ACROSS ILLINOIS
LATER TONIGHT AND TRACKS ALONG THE FRONT. DECENT DYNAMICS WILL
ACCOMPANY THE SYSTEM ALONG WITH SOME SHEAR AND INCREASING
CONVERGENCE AS LLJ SETS UP TONIGHT. SLGT RISK IN PLACE ACROSS THE
AREA...AND GIVEN INSTABILITY CANT RULE OUT SOME PULSE TYPE SEVERE
STORMS REMAINDER OF THIS AFTERNOON AND EVENING BEFORE INCREASING
WIND THREAT TAKES PLACE WITH APPROACHING FRONT. HAVE BUMPED UP POPS
A BIT NW CLOSER TO THE FRONT AND HELD WITH HIGH CHC POP SE. LOWS
WILL GENERALLY FALL INTO THE UPR 60S TO LOWER 70S. MINOR ADJUSTMENTS
TO GRIDS.

MODELS CONTINUE TO POINT TOWARDS A WET AND STORMY SATURDAY AS LOW
PRESSURE MOVES ACROSS THE AREA. MAIN RISK WILL BE HEAVY RAINFALL.
HOWEVER...SEVERE WEATHER WILL BE POSSIBLE ALL DAY WITH STRONG
DYNAMICS AND LOW LEVEL CONVERGENCE IN PLACE. FLY IN THE OINTMENT FOR
SEVERE WEATHER COULD BE EXTENSIVE CLOUD COVER...BUT THINK THERE WILL
BE SOME BREAKS FROM TIME TO TIME TO ALLOW TEMPS TO WARM INTO THE UPR
70S TO LOWER 80S. LATER FORECASTS MAY BE ABLE TO UP TO CATEGORICAL
POPS ONCE THINGS BECOME BETTER DEFINED.

ON A HYDRO NOTE...MANY AREAS ACROSS THE FORECAST AREA HAVE SEEN AN
INCH OR MORE OF RAINFALL IN THE PAST FEW DAYS. FFG VALUES ARE
GENERALLY IN THE 1.5 TO 2.5/HOUR RANGE EXPECT IN FAR WEST/SW
COUNTIES. FLOODING COULD DEFINITELY BECOME A CONCERN ACROSS MUCH OF
THE AREA LATER TONIGHT AND SATURDAY. NO HEADLINES ARE PLANNED AT
THIS TIME DUE TO THE UNCERTANTITY OF WHERE THE HEAVIEST RAIN COULD
FALL. A MENTION OF HEAVY RAINFALL HAS BEEN ADDED TONIGHT AND
SATURDAY TO MOST AREAS AND RECENTLY UPDATED HWO HAS MENTION OF THIS
AS WELL.

LONG TERM...
THE LOW PRESSURE AND COLD FRONT WILL BE MOVING ON TO THE EAST
SATURDAY NIGHT AND SUNDAY. WILL HAVE TO WATCH TO SEE HOW FAST THE
SYSTEM MOVES OUT ON SUNDAY TO SEE IF THE CHANCE FOR RAIN IN OUR
EASTERN COUNTIES WILL NEED TO BE PULLED OR NOT. SINCE TIMING RIGHT
NOW IS A LITTLE DIFFICULT TO DETERMINE, JUST LEFT SUNDAY ALONE FOR
NOW. THE REST OF NEXT WEEK THEN UP TO FRIDAY IS LOOKING TO BE DRY.
LATE MONDAY A SHORTWAVE WILL BE APPROACHING THE CWA FROM THE WEST
BUT APPEARS TO WEAKEN BY THE TIME IT GETS HERE AND ALL OF ITS ENERGY
STAYS TO OUR NORTH LEAVING OUR CWA DRY. AFTER THE SYSTEM PASSES
THROUGH THIS WEEKEND, HIGH TEMPERATURES WILL START OUT IN THE MIDDLE
70S SUNDAY AND SLOWLY CLIMB TO 80 BY WEEKS END. TEMPS WONT REALLY
START WARMING UP TILL THE END OF THE WEEK WHEN THE WIND WILL ONCE
AGAIN COME OUT OF THE SOUTH.
&&

.AVIATION...
LEFTOVER OUTFLOW BOUNDARY FROM MORNING CONVECTION IS NOW PROVIDING
FOCUS FOR NEW DEVELOPMENT. KSBN SHOULD MISS OUT ON MOST OF THIS
ROUND...BUT A STRAY STORM CANNOT BE RULED OUT. NO MENTION OF PRECIP
THIS AFTN FOR KSBN. AT KFWA...BOUNDARY IS LOCATED NEAR KFWA. SINCE
SMALL WINDOW OF THUNDER EXPECTED NEXT FEW HOURS HAVE OPTED FOR VCNTY
MENTION FOR A FEW HOURS ALONG WITH MVFR CIGS. AS SUBSIDENCE
CONTINUES TO WORK SE BEHIND THE BOUNDARY. TRICKIER PART WILL BE
TIMING OF PRECIP TONIGHT AND SAT AM. TOO MANY UNCERTANTITY TO MAKE
MUCH IN THE WAY OF CHANGES BEYOND THE FIRST 6 HOURS...SO GENERALLY
STATUS QUO BEYOND 00Z FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

FISHER/BML/GLL
Hazardous weather outlook, Aug 27, 12:45 PM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST FRI AUG 27 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280956-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1245 PM EST FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO...AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ANYTIME THROUGH
TONIGHT. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ISOLATED
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT.
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS...WITH
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY WITH A CHANCE OF STORMS SATURDAY
NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE
STRONGER STORMS...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.

In the hours before

Local storm report, Aug 27, 9:19 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
919 PM EST FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     CONVOY                  40.92N 84.71W
08/27/2004                   VAN WERT           OH   EMERGENCY MNGR

            NUMEROUS REPORTS OF WIND DAMAGE. REPORTED BY EMERGENCY
            MANAGER.

&&

WAMSLEY

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.